Many people are under the assumption that over-the-counter medicines are completely safe for use. Not many consider the possibility of their teens getting high off of the substances, or that there is a real danger to taking these medicines without explicitly following the instructions. The truth is that these drugs are safe, when following the guidelines for consumption. However, they do have the potential to cause addiction, highs, and even overdoses; if these drugs are abused, they can ultimately send the drug abuser to a drug addiction treatment center. In this post, I have made a list of over-the-counter drugs that can be dangerous if they are abused.
Dextromethorphan, is the active ingredient in over one hundred over the counter cold remedies such as Robitussin, Nyquil and other popular brands. Robitussin in particular has been infamous for being the cough syrup that junkies turn to in order to get high. The dextromethorphan in cough syrups, when taken in high doses has been known to cause euphoria, distortion of sensory input, and hallucinations. Adversely, this drug can cause dangerous side effects including vomiting, loss of muscle movement, seizures, impaired vision and much more. Not to mention, this drug can be highly addictive and does cause serious withdrawal symptoms should an individual become addicted.
Pain relievers are the next over the counter drugs to watch out for. This can include anything from Advil, to Tylenol and beyond. High doses of acetaminophen, and ibuprofen, the active ingredients in most over the counter pain relievers can cause liver damage, kidney failure, stomach bleeding and cardiac problems if taken more than instructed on the label.
Caffeine pills and energy drinks might be over the counter items you might not expect to end up on this list. However, both energy pills and drinks such as Red Bull and Monster can cause serious dehydration, panic attacks, and heart irregularities and have even been linked to death in some cases. While the results vary per person, taking too much of any caffeine or energy item can put an individual at great risk for health problems.
Diet pills are the next over the counter drug that may not be too surprising to be found to be harmful if not taken wisely. The fact is, when taken in large doses diet pills can give off a mild buzz. These pills are meant to help individuals regulate, or lose weight. Often times, when taken over long periods of time, or too much at once, these pills can cause extremely serious health side effects. Some have caused symptoms from extreme paranoia, blurred visions, hair loss, and anxiety all the way to kidney problems, stroke, and irregular heartbeat.
Similar to diet pills are laxatives. Many people believe that taking laxatives frequently will help them lose weight. Even laxatives that claim to be herbal or all natural should not be taken too frequently. They can cause the body to lose life threatening amounts of important salts and minerals that regulate things such as the level of water in the body, the level of acidity in the blood, and muscle function.